The People's Perspective on Medicine

Crestor Saps Sex Drive

Unhappy couple sex desire libido

Q. I am a very active Army Physical Training Instructor. I am 45 years old and have always had a great sex drive until I started taking Crestor six months ago to lower my cholesterol.

My sex drive has totally disappeared. I am unable to maintain an erection and feel tired all the time. It has been causing me a great deal of stress and anguish. Is Crestor causing my ED and libido problems?

A. Sexual side effects have been reported with some statins, such as lovastatin, pitavastatin (Livalo) and simvastatin. The official prescribing information for Crestor, however, makes no mention of low libido or erectile dysfunction.

There is reason to believe that all statins may have a negative impact on sexual function by lowering testosterone levels (Journal of Sexual Medicine, April, 2010). Cholesterol is a building block for testosterone, so it is not surprising that cholesterol-lowering drugs might have an impact on this hormone. Results from French research suggest that such drugs may trigger or worsen erectile dysfunction (Drug Safety, July, 2009).

Ask your doctor if there’s another way to control cholesterol. If not, a test for testosterone or an ED drug might be helpful. You may find our Guide to Cholesterol Control and Heart Health helpful, with its suggestions of options for lowering blood lipids. You might also be interested in our free Guide to Drugs That Affect Sexuality.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 4 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Cholesterol Control & Heart Health
$1.99

Heart disease is still a top killer, and high cholesterol is an important risk factor. This guide will teach you about the condition, as well as many effective treatment options.

Cholesterol Control & Heart Health
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 11 comments
Comments
Add your comment

I am 59 years old and take 5mg of rosuvastatin, and it immediately affects my sex drive and my erections. I also took simvastatin a few years ago and the same thing happened. I often have to stop taking it for my sex drive to return. I find it hard to believe that the doctors all say that they never heard of this side effect, it is quite common.

D.M. See my comments above (first post) and you should get your numbers in line just fine without meds. Getting physically active can help the weight as well as the love life. You are at the age where testosterone levels decrease a lot too so you might have your Dr. do a blood test.

@D.M. Do yourself a favor and have your doctor do a testosterone check. Since statins contribute to lower testosterone, something as simple as low testosterone may be contributing to your ED.

I’m a male white 57 slightly over weight. I recently began taking Crestor (5 mg once daily) at my doctors direction for minimum high cholesterol and moderate high triglycerides.
The change in my sex life was immediate. I went from having no problem maintaining an erection until orgasm to being unable to maintain an erection. My erectile dsyfunction began immediately after starting on crestor. I’m going to quit taking it.
PEOPLE’S PHARMACY RESPONSE:
Please do discuss this with your physician.

Heather that is not true about stopping cholesterol drugs. It is best to wean oneself off gradually of course, but one can safely stop the drug.

You do realize that you will have to take the statin for the rest of your life? Doctors don’t tell people that. And…you take a pill that causes you to not be able to “get it up”. So you take another pill for that side effect. See? We are prescribed medication. We get side effects from that medication and they just prescribe us more medication. It’s a lose, lose battle.
I take no medication. I will never take medication. I will not worry about all those stupid preventive tests. It seems we’re just fine until we start “preventive medicine”. Then everything goes to hell.
Eat real food. Eat lots of protein and fat (especially saturated fat!!). Drink some wine, have a shot of whiskey occasionally. If you don’t want to eat fruits/veggies then enjoy some animal organs (eat nose to tail and you get 100% of the nutrients that the human body requires).

Hi everyone,
This is just to inform people that I am taking Crestor and it is thrue that it lowers libido and erectile functions. But in my case, my libido is lower, but still present and my erection problems are solved by talking Durazest or Cialis.
I used to have sex once per day, but now I’m down to once per two days, witch is not bad for a 58 year old man.
So if it does not get worse until the end of my cholesterol treatment, I could live with that.

Tim;
If you are taking Divalproex off label for migraine(or for any other reason) you might want to do yourself a favor and research it on http://www.webmd.com. Also, see the June 12,2012 post regarding cholesterol and testosterone. given the horrific side effects of Divalproex, however,that could very well be the problem or at least a major contributor. I am not a doctor nor a member of the medical profession. I do caution anyone who is being prescribed a new or off-label medication to be very well informed as to the possible side effects. The “doctor has determined”disclaimer will not alleviate the damage caused by serious side effects.It is often better to suffer a minor illness or discomfort than to place yourself at risk by taking certain prescriptions.

I have been taking Divalproex 500 mg (2); Hydrochlorothiazide 25 mg (1); Simvastatin 40 mg (1); Fish Oil 1,000 mg (4); Bayer Aspirin (1); Daily for numerous years. I am 58 y/o male that now am experiencing little or no sexual desires. Which medication is the problem?

Another victim of the great cholesterol hoax!! Cholesterol is a precursor to testosterone. Need I say more! If you want to control your cholesterol (which in most cases is a useless fad) take a natural product. Moderately high cholesterol is not a death sentence and depriving you body of this necessary building block. Do some research on the latest diseases and conditions tied to statins. Sexual side effects, CoQ10 deficiency, cognitive difficulties, diabetes, rhabdomyelitis— why would anyone want to roll the dice with such a dangerous regimen??

Unless your cholesterol is over 300, I wouldn’t worry about it. You can lower it naturally by avoiding all processed fats such as all the veggie oils-except for extra virgin olive oil of course.
My hubby’s cholesterol level is down 100 points from its high just by using natural oils. We use organic butter, organic unprocessed coconut and palm oils, rice bran oil and I save the drippings from our organic bacon. Make your own mayonnaise using natural almond or avocado oil. It is very easy and you can season it to your own taste.
Cut down on the sweets and desserts to once a week. That’s it!

* Be nice, and don't over share. View comment policy^